Alert archive / Nevada / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Reno, NV

July 22, 2020Douglas County, Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2020, 1:24 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 1:24 PM PDT (20:24 UTC)
Expired
Jul 22, 2020, 2:30 PM PDT
In force
66 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 81 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS55 KREV 222024
SVRREV
NVC005-019-510-222130-
/O.NEW.KREV.SV.W.0016.200722T2024Z-200722T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
124 PM PDT Wed Jul 22 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Douglas County in western Nevada...
  Eastern Carson City in western Nevada...
  Central Lyon County in west central Nevada...

* Until 230 PM PDT.

* At 123 PM PDT, a severe thunderstorm was located 9 miles east of
  Johnson Lane, or 10 miles northeast of Gardnerville, moving
  northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Carson City, Dayton, Johnson Lane, Indian Hills, Minden-Tahoe
  Airport and Mount Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 11940 3888 11959 3905 11983 3922 11956
TIME...MOT...LOC 2023Z 142DEG 5KT 3900 11956 

HAIL...1.00IN
WIND...60MPH
 
$$

Brong
1 follow-up statement
876 
WWUS55 KREV 222042
SVSREV

Severe Weather Statement
National Weather Service Reno NV
142 PM PDT Wed Jul 22 2020

NVC005-019-510-222130-
/O.CON.KREV.SV.W.0016.000000T0000Z-200722T2130Z/
Douglas NV-Carson City NV-Lyon NV-
142 PM PDT Wed Jul 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR DOUGLAS AND CENTRAL LYON COUNTIES AND EASTERN CARSON CITY...

At 140 PM PDT, a severe thunderstorm was located near Johnson Lane,
or 8 miles northeast of Gardnerville, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
Johnson Lane, Indian Hills, and Carson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 11940 3888 11959 3905 11983 3922 11956
TIME...MOT...LOC 2040Z 132DEG 9KT 3903 11962 

HAIL...1.00IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:43 AM PDT, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 3:43 AM PDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
343 AM PDT Wed Jul 22 2020

.SYNOPSIS...

Thunderstorm coverage and strength is forecast to peak today as
low pressure moves into California. Some storms may be severe
today with damaging winds and hail. The potential for showers and
storms decreases significantly for Thursday through the weekend.
Typical summer temperatures are expected through the weekend.

&&

.SHORT TERM...

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORRENTIAL RAIN
   POSSIBLE TODAY...

* SUMMARY: One of the stronger thunderstorm days (in a relative
  sense) is expected today across western/northwestern NV up into
  far northeastern California, as low pressure near San Francisco
  moves inland to near Interstate 5 by this evening. In fact, a
  rare "marginal risk" for severe thunderstorms has been issued by
  the Storm Prediction Center. After today, the thunderstorm
  threat decreases significantly. As far as temperatures and
  winds, around average summer warmth and modest winds (except
  with storms) can be expected through Friday.

* DETAILS THROUGH FRIDAY!

...SMOKE/HAZE...

Visibility reductions and air quality impacts will continue as at
least three fires burn in Lassen County, including the Hog Fire
west of Susanville, the Gold Fire near Adin (CA), and a new fire
near Horse Lake (between Eagle Lake and Hwy 395). Note that the
Hog Fire got rained on yesterday and that will hopefully reduce
the smoke output, at least temporarily. Haze and smoke from these
fires will continue to waft around the Sierra and western Nevada
with overall flow from the west to northwest each afternoon and
overnight. However, smoke will also be affected by erratic
thunderstorm outflows today which adds uncertainty as to where the
smoke will wind up, at least until we get to the Thursday-Saturday
time period when thunderstorm chances fall off. For updates on
air quality check with your local air quality management district
or go to airnow.gov.

...THUNDERSTORMS...

Increased divergence and cooling aloft as well as a substantial
increase in shear today is forecast as the aforementioned upper
low moves into California. Instabilities/CAPE could reach as much
as 1000-1400 J/KG per modeled soundings; this is moderately
unstable even in areas of the country prone to strong
thunderstorms. All these features will increase the chance for
longer-lived, strong to severe thunderstorms this afternoon and
evening across extreme northeast CA and western/northwestern NV.
Storms could also meld into a complex of thunderstorms (per some
hi-res models) across northwest Nevada and extreme northeast
California late today and last beyond the usual time when storms
begin to die off in this part of the country (7-8 PM). As far as
features of the thunderstorms, many could bring heavy rainfall,
small hail, and wind gusts to 40-50 mph. The smaller number that
become severe could bring frequent cloud-to-ground lightning,
torrential rainfall (with higher flash flooding threat), hail to
1-1.5 inches in diameter, and wind gusts over 60 mph. Be ready to
seek shelter if you are out and about this afternoon and/or
evening!

Nocturnal Thunderstorms: A few thunderstorms could linger until
after midnight around the deformation axis of the upper low, with
the best shot currently projected across western NV. Any nocturnal
storms should be much weaker than this afternoon and evening's
thunderstorms, but could still bring sudden wind gusts and a few
lightning strikes.

For Thursday and Friday, thunderstorm chances fall off
substantially with the best shot in the eastern Sierra south of
Hwy 50 each afternoon and early evening. -Snyder

.LONG TERM...Saturday through Tuesday...

A weak baggy trough lingering over central CA this weekend will
keep some instability in place near the Sierra and south of US-50
in western NV, leading to the possibility of late day
thunderstorms. These storms are likely to be isolated, slow moving
but also less intense compared to today's activity.

By Monday, it appears that this weak trough feature will lift
northward, shifting the better instability and isolated
thunderstorm chances to areas north of Susanville-Gerlach.
Elsewhere, drier and more stable conditions set up near the Sierra
and across the remainder of western NV, with afternoon cumulus
more likely to be capped. Then by Tuesday, drier southwest flow
aloft is expected to clear out the thunderstorm threat from all
areas of eastern CA- western NV.

Temperatures this weekend through Tuesday are expected to warm a
bit to slightly above average (90s for lower elevations, 80s near
the Sierra), but remaining below the values reached the past few
days. Light winds are expected to prevail, except for some modest
late afternoon-evening zephyr breezes each day. MJD

&&

.FIRE WEATHER...

All red flag warnings continue through this evening. Additional
thunderstorms are expected to develop by mid afternoon, with upper
forcing more favorable for stronger and longer duration cells, and
more organized storm clusters with increased lightning production.
Faster cell motions of at least 15-20 mph will increase the
potential for lightning starts (despite some locations receiving
rain recently, vegetation is still quite dry in most areas). Some
cells could accelerate further as the clouds build higher aloft
where steering flow exceeds 20 mph. These faster storms are most
likely for areas north of Susanville-Pyramid Lake, including most
of the larger fires burning in Lassen County. While heavy rain
and hail are expected with most of the storms, strong outflow
winds outside the precip cores could produce rapid spread on
existing fires and holdovers from yesterday's lightning activity.

After today, thunderstorm activity from Thursday onward will
become more isolated and less intense, with reduced lightning
production. MJD

&&

.AVIATION...

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

Smoke and haze from the Hog wildfire west of Susanville will
continue to impact surface visibility to areas in close
proximity to the fire (including KSVE at times). Plan for poor to
moderate slantwise visibility across much of northeast CA-
northwest NV.

Thunderstorms will develop in the afternoon and evening today.
Heavy rain, small hail, and outflow winds over 40 kts will be
possible today with the storms. However, severe storms are also
more likely today than yesterday, especially across
western/northwestern NV and extreme northeast CA. With those
storms, hail over 1 inch in diameter, torrential rainfall with
IFR/MVFR VIS, and wind gusts to around 50 kts will be possible. A
few storms may persist tonight although they will be much weaker
than daytime thunderstorms.

Thunderstorm chances fall off substantially on Thursday-Friday and
will be most likely near the Sierra south of Highway 50.
-Snyder

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 9 PM PDT NVZ420-421-423-429-458.

CA...Red Flag Warning until 9 PM PDT CAZ270>272-278.

     Dense Smoke Advisory until 11 AM PDT CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 22, 12:59 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Reno NV
1259 PM PDT Wed Jul 22 2020

CAZ070>073-NVZ001>005-222245-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
1259 PM PDT Wed Jul 22 2020

...STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING...

Strong to severe thunderstorms are going to develop through 9 PM
today across northeast California and western Nevada.

Now is the time to think about a Plan B for all outdoor activities
the rest of today. Be aware of thunderstorm activity in your
vicinity. Lightning strikes can occur 10 or more miles away from the
core of a thunderstorm.

Severe thunderstorms may produce hail over 1 inch in diameter, winds
in excess of 60 mph, and/or very heavy rain. Areas of blowing dust
with very low visibility will accompany strong outflow winds across
western Nevada.

Heavy rainfall may lead to ponding of water on roadways. In areas of
steep terrain and near recently burned areas, rock slides and debris
flows are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. If on or near a lake, get out of the water
and move indoors or inside a vehicle. Don't be caught on the water
in a thunderstorm. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

&&

LAT...LON 4000 11754 3962 11746 3938 11776 3911 11779
      3862 11990 3885 12016 3961 12047 3971 12072
      4044 12106 4059 12132 4118 12133 4118 12005
      4162 12021 4172 11933 4096 11933 4096 11879
      4085 11878 4086 11765 4068 11764 4068 11730
TIME...MOT...LOC 1944Z 140DEG 16KT 3875 11964

Brong

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:10 PM PDTAreal Flood AdvisoryREVWashoe2 hr
Jul 21, 5:38 PM PDTFlash Flood WarningREVLyon, Storey, Washoe112 min
Jul 21, 5:47 PM PDTDust Storm WarningREVChurchill, Lyon, Pershing, Washoe118 min
Jul 22, 12:59 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe3 hr
Jul 22, 1:56 PM PDTSevere Thunderstorm WarningREVDouglas, Washoe34 min
Jul 22, 2:55 PM PDTSevere Thunderstorm WarningREVDouglas35 min
Jul 22, 3:50 PM PDTAreal Flood AdvisoryREVWashoe3 hr
Jul 22, 3:58 PM PDTSevere Thunderstorm WarningREVWashoe32 min
Jul 22, 4:01 PM PDTSevere Thunderstorm WarningREVStorey, Washoe29 min
Jul 22, 4:45 PM PDTDust Storm AdvisoryREVChurchill, Pershing2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.